Alert archive / Kansas / Severe Thunderstorm Warnings in 2019
Severe Thunderstorm Warning 53, NWS Dodge City, KS
NWS Dodge City, KS issued this severe thunderstorm warning at May 6, 2019, 9:51 PM CDT for Stevens County, Kansas. It was in force for 54 min. 1 report came from inside the area while it was in force.
The area
The outline as issued, with what was reported inside it.
The facts
- Issued
- May 6, 2019, 9:51 PM CDT (02:51 UTC)
- Expired
- May 6, 2019, 10:45 PM CDT
- In force
- 54 min
- Issued by
- NWS Dodge City, KS
- Area
- Storm-based polygon
- Hail
- 1.75 in
- Wind
- 50.0 mph
County Stevens County, KS
The radar
The Dodge City radar (KDDC), 145 km from the middle of the area, began a volume at 02:55 UTC, the scan nearest the moment this went out.
Open the radar archive at this moment
The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.
What was reported inside it
| Time | Report | Where | Remark |
|---|---|---|---|
| May 6, 10:00 PM CDT | HAIL 1 | 1 Ese Hugoton, KS |
Local storm reports filed while the alert was in force, from inside its polygon or its counties.
Did it verify
Verified. The Iowa Environmental Mesonet's Cow matched one storm report to this severe thunderstorm warning; the first came 9 minutes after it went out.
Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.
The watch it was issued in
The SPC watch in force over the same counties when this warning went out.
| Issued | Product | Office | Lasted |
|---|---|---|---|
| May 6, 6:46 PM CDT | Tornado Watch | SPC | 6 hr |
The nearest sounding before it
Dodge City, (KDDC), launched 00:00Z, 2.9 hours before the alert went out and 151 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.
- Mixed-layer CAPE
- 2260 J/kg
- Mixed-layer CIN
- -77 J/kg
- Mixed-layer LCL
- 1669 m above ground
- 0-6 km bulk shear
- 26 kt
- 0-1 km storm-relative helicity
- 40 m²/s²
- 0-3 km storm-relative helicity
- 168 m²/s²
- Significant tornado parameter
- 0.3
- Supercell composite
- 5.4
The text
As transmitted.
846
WUUS53 KDDC 070251
SVRDDC
KSC189-070345-
/O.NEW.KDDC.SV.W.0053.190507T0251Z-190507T0345Z/
BULLETIN - IMMEDIATE BROADCAST REQUESTED
Severe Thunderstorm Warning
National Weather Service Dodge City KS
951 PM CDT Mon May 6 2019
The National Weather Service in Dodge City has issued a
* Severe Thunderstorm Warning for...
Stevens County in southwestern Kansas...
* Until 1045 PM CDT.
* At 951 PM CDT, a severe thunderstorm was located near Feterita,
moving northeast at 35 mph.
HAZARD...Golf ball size hail.
SOURCE...Radar indicated.
IMPACT...People and animals outdoors will be injured. Expect
damage to roofs, siding, windows, and vehicles.
* Locations impacted include...
Hugoton, Moscow, Feterita and Cave.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
A Tornado Watch remains in effect until 100 AM CDT for southwestern
Kansas.
For your protection move to an interior room on the lowest floor of a
building.
&&
LAT...LON 3701 10156 3707 10156 3727 10155 3739 10110
3701 10111
TIME...MOT...LOC 0251Z 240DEG 29KT 3714 10142
HAIL...1.75IN
WIND...<50MPH
$$
RUSSELLWhat forecasters said that day
The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Dodge City, KS wrote its last area forecast discussion before this severe thunderstorm warning went out at May 6, 6:18 PM CDT, 3 hours 33 minutes earlier.
Area forecast discussion, May 6, 6:18 PM CDT, 3 hours 33 minutes before
Area Forecast Discussion National Weather Service Dodge City KS 618 PM CDT Mon May 6 2019 ...UPDATE TO AVIATION... .SHORT TERM...(This evening through Tuesday) Issued at 312 PM CDT Mon May 6 2019 Flood watch remains in effect for the southeast half or so of the forecast area, through Wednesday afternoon. In the near term, all convective allowing models continue with different spatial versions of thunderstorm clusters developing along either the both the dryline and the surface synoptic boundary late in the day (likely by 6 pm) and congealing into larger clusters while spreading east into central and south central Kansas. Expecting additional severe weather as well though the evening with significant hail threat, as well as isolated tornado and wind with greatest focus near the frontal boundary (Garden city to Rush county and south to the Highway 400 corridor. Expect convection to persist beyond midnight into the early morning hours especially in south central Kansas counties as the severe threat, (but not heavy rain) weakens. Severe convection chances look relatively high again for Tuesday as the models suggest not enough push southward of the boundary to get all of southwest Kansas out of the warm sector. By Tuesday we will have a strong upper vortex moving though the desert southwest states, while the 850mb from appears to shift slightly northward during the day, developing a surface low near the panhandles/Elkhart area by the overnight hours. .LONG TERM...(Tuesday night through Monday) Issued at 312 PM CDT Mon May 6 2019 By Wednesday, the front should move south of the region and bringing a haul of cooler air over the entire area for the remainder of the week. Stable high pressure settling across the area Thursday and Friday, resulting in cooler temperatures will eventually begin to slow recover as return winds develop int saturday, and showers and thunderstorm chances begin to return to the forecast. && .AVIATION...(For the 00Z TAFS through 00Z Tuesday evening) Issued at 614 PM CDT Mon May 6 2019 Thunderstorms will develop across much of southwest and central Kansas later this evening, potentially affecting all terminals with gusty outflow winds and low vsbys due to periods of heavy rainfall. Meanwhile, low level stratus will continue to develop along and behind a frontal boundary as it pushes slowly south across western and central Kansas. Ongoing MVFR cigs at KHYS will persist through this evening with IFR cigs possible generally after 03Z as the stratus deck lowers overnight. MVFR, and eventually IFR cigs, are expected to develop in the vicinity of KGCK and KDDC later tonight with KLBL possibly affected toward daybreak Tuesday morning. Southerly winds 10 to 20kt will persist through mid/late evening south of a near stationary frontal boundary extending across southwest and central Kansas while northeast winds 10 to 20kt prevail north of the boundary. The boundary is projected to begin shifting southward overnight turning winds northeasterly 10 to 20kt across the remainder of southwest and central Kansas. && .PRELIMINARY POINT TEMPS/POPS... DDC 55 67 55 69 / 70 70 80 30 GCK 51 63 50 63 / 70 60 70 40 EHA 52 68 50 64 / 30 50 50 20 LBL 55 70 53 68 / 40 70 70 20 HYS 49 59 51 62 / 90 70 80 60 P28 58 75 58 75 / 60 70 80 30 && .DDC WATCHES/WARNINGS/ADVISORIES... Flash Flood Watch through Wednesday evening for KSZ046-064>066- 078>081-087>090. && SHORT TERM...Russell LONG TERM...Russell AVIATION...JJohnson
Hazardous weather outlook, May 6, 4:35 AM CDT, 17 hours 16 minutes before
Hazardous Weather Outlook National Weather Service Dodge City KS 435 AM CDT Mon May 6 2019 KSZ030-031-043>046-061>066-074>081-084>090-070945- Trego-Ellis-Scott-Lane-Ness-Rush-Hamilton-Kearny-Finney-Hodgeman- Pawnee-Stafford-Stanton-Grant-Haskell-Gray-Ford-Edwards-Kiowa- Pratt-Morton-Stevens-Seward-Meade-Clark-Comanche-Barber- 435 AM CDT Mon May 6 2019 /335 AM MDT Mon May 6 2019/ This hazardous weather outlook is for portions of central...south central...southwest and west central Kansas. .DAY ONE...Today and tonight. Day 1 Discussion ---------------- Severe thunderstorms will be possible this afternoon and early tonight across southwest and south central Kansas. Baseball size hail and wind gusts of 60 mph will be possible with some of these storms. A few tornadoes will also be possible. Periods of heavy rainfall from these storms overnight may result in ponding of water on roadways or poor drainage areas. Localize flash flooding can not be ruled out. Day 1 Hazards ------------- * Tornado: Limited risk * Hail: Elevated risk * Thunderstorm wind damage: Elevated risk * Lightning: Significant risk * Non-thunderstorm wind: Elevated risk .DAYS TWO THROUGH SEVEN...Tuesday through Sunday. Days 2-7 Discussion ------------------- Severe thunderstorms will be possible across portions of southwest and central Kansas Tuesday and Wednesday. Large hail, damaging winds, and heavy rainfall will be the main threats with the strongest storms. Tornadoes may be possible as well. Days 2-7 Hazards ---------------- * Tuesday - Flooding: Limited risk - Lightning: Significant risk - Severe thunderstorm: Elevated risk - Non thunderstorm wind: Limited risk * Wednesday - Lightning: Elevated risk - Severe thunderstorm: Elevated risk - Non thunderstorm wind: Limited risk * Thursday - Lightning: Limited risk * Friday - Lightning: Limited risk * Saturday - Lightning: Limited risk * Sunday - Lightning: Limited risk .SPOTTER INFORMATION STATEMENT... Spotter activation will be required after 3 pm across southwest and south central Kansas. && For more details visit our webpage http://weather.gov/ddc/ehwo
In the hours before
Special weather statement, May 6, 7:40 PM CDT, 2 hours 11 minutes before
Special Weather Statement National Weather Service Dodge City KS 740 PM CDT Mon May 6 2019 KSZ043-063-070130- Finney KS-Scott KS- 740 PM CDT Mon May 6 2019 ...SIGNIFICANT WEATHER ADVISORY FOR NORTHWESTERN FINNEY AND SOUTHEASTERN SCOTT COUNTIES UNTIL 830 PM CDT... At 739 PM CDT, Doppler radar was tracking a strong thunderstorm very near Friend, moving north at 20 mph. Nickel size hail and winds in excess of 40 mph will be possible with this storm. Locations impacted include... Scott City, Shallow Water, Grigston and Friend. PRECAUTIONARY/PREPAREDNESS ACTIONS... Frequent cloud to ground lightning is occurring with this storm. Lightning can strike 10 miles away from a thunderstorm. Seek a safe shelter inside a building or vehicle. && A Tornado Watch remains in effect until 100 AM CDT for southwestern and west central Kansas. LAT...LON 3813 10073 3820 10100 3854 10100 3853 10070 TIME...MOT...LOC 0039Z 185DEG 19KT 3828 10088 RUSSELL
Local storm report, May 6, 8:22 PM CDT, 1 hour 29 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE DODGE CITY KS
822 PM CDT MON MAY 6 2019
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0817 PM HAIL LARNED 38.19N 99.10W
05/06/2019 E1.75 INCH PAWNEE KS PUBLIC
&&Local storm report, May 6, 8:25 PM CDT, 1 hour 26 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE DODGE CITY KS
825 PM CDT MON MAY 6 2019
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0800 PM TSTM WND GST 9 S SYRACUSE 37.86N 101.76W
05/06/2019 E60 MPH HAMILTON KS LAW ENFORCEMENT
&&Local storm report, May 6, 8:37 PM CDT, 1 hour 14 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE DODGE CITY KS
837 PM CDT MON MAY 6 2019
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0832 PM HAIL 1 SW LARNED 38.18N 99.11W
05/06/2019 E1.00 INCH PAWNEE KS STORM CHASER
&&Local storm report, May 6, 9:25 PM CDT, 26 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE DODGE CITY KS
925 PM CDT MON MAY 6 2019
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0900 PM HAIL ELKHART 37.00N 101.89W
05/06/2019 M1.00 INCH MORTON KS EMERGENCY MNGR
&&
RBLocal storm report, May 6, 9:39 PM CDT, 12 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE DODGE CITY KS
939 PM CDT MON MAY 6 2019
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0938 PM HAIL 2 NW INGALLS 37.84N 100.48W
05/06/2019 M1.00 INCH GRAY KS EMERGENCY MNGR
&&
RBThe office that day
Everything else NWS Dodge City, KS issued on the same UTC day.
| Issued | Product | Office | Counties | Lasted |
|---|---|---|---|---|
| May 6, 7:10 PM CDT | Severe Thunderstorm Warning | DDC | Pawnee, Stafford | 50 min |
| May 6, 7:14 PM CDT | Severe Thunderstorm Warning | DDC | Hamilton, Morton, Stanton | 61 min |
| May 6, 7:26 PM CDT | Tornado Warning | DDC | Pawnee, Stafford | 18 min |
| May 6, 7:40 PM CDT | Special Weather Statement | DDC | Scott | 50 min |
| May 6, 7:51 PM CDT | Severe Thunderstorm Warning | DDC | Edwards, Hodgeman, Pawnee | 54 min |
| May 6, 8:00 PM CDT | Severe Thunderstorm Warning | DDC | Pawnee, Stafford | 45 min |
| May 6, 8:09 PM CDT | Severe Thunderstorm Warning | DDC | Grant, Hamilton, Kearny, Morton, Stanton, Stevens | 51 min |
| May 6, 8:27 PM CDT | Flash Flood Warning | DDC | Pawnee, Stafford | 4 hr |
| May 6, 8:41 PM CDT | Severe Thunderstorm Warning | DDC | Finney, Grant, Gray, Haskell, Kearny | 49 min |
| May 6, 8:43 PM CDT | Severe Thunderstorm Warning | DDC | Pawnee, Stafford | 47 min |
| May 6, 8:45 PM CDT | Severe Thunderstorm Warning | DDC | Edwards, Hodgeman, Pawnee | 45 min |
| May 6, 8:50 PM CDT | Flash Flood Warning | DDC | Hodgeman, Pawnee | 4 hr |
| May 6, 8:59 PM CDT | Severe Thunderstorm Warning | DDC | Grant, Haskell, Meade, Morton, Seward, Stevens | 46 min |
| May 6, 9:03 PM CDT | Flash Flood Warning | DDC | Morton | 3 hr |
| May 6, 9:14 PM CDT | Tornado Warning | DDC | Finney, Gray, Haskell | 31 min |
| May 6, 9:15 PM CDT | Tornado Warning | DDC | Edwards, Pawnee | 30 min |
| May 6, 9:24 PM CDT | Flash Flood Warning | DDC | Pawnee | 3 hr |
| May 6, 9:27 PM CDT | Severe Thunderstorm Warning | DDC | Edwards, Pawnee | 48 min |
| May 6, 9:32 PM CDT | Severe Thunderstorm Warning | DDC | Clark, Finney, Ford, Gray, Hodgeman, Lane and 1 more | 43 min |
| May 6, 9:44 PM CDT | Tornado Warning | DDC | Edwards, Pawnee | 31 min |
| May 6, 9:45 PM CDT | Severe Thunderstorm Warning | DDC | Morton | 45 min |
| May 6, 9:51 PM CDT | Tornado Warning | DDC | Edwards | 24 min |
| May 6, 10:09 PM CDT | Severe Thunderstorm Warning | DDC | Edwards, Pawnee, Stafford | 51 min |
| May 6, 10:10 PM CDT | Severe Thunderstorm Warning | DDC | Ellis, Trego | 50 min |
| May 6, 10:12 PM CDT | Tornado Warning | DDC | Edwards | 15 min |
| May 6, 10:13 PM CDT | Special Weather Statement | DDC | Trego | 47 min |
| May 6, 10:13 PM CDT | Severe Thunderstorm Warning | DDC | Clark, Edwards, Finney, Ford, Gray, Hodgeman and 2 more | 47 min |
| May 6, 10:16 PM CDT | Flash Flood Warning | DDC | Morton | 104 min |
| May 6, 10:23 PM CDT | Flash Flood Warning | DDC | Edwards, Pawnee | 2 hr |
| May 6, 10:28 PM CDT | Special Weather Statement | DDC | Rush | 47 min |
| May 6, 10:28 PM CDT | Severe Thunderstorm Warning | DDC | Morton, Stevens | 24 min |
| May 6, 10:48 PM CDT | Severe Thunderstorm Warning | DDC | Edwards, Hodgeman, Kiowa, Pawnee, Pratt, Stafford | 57 min |
| May 6, 11:01 PM CDT | Special Weather Statement | DDC | Stanton | 44 min |
| May 6, 11:11 PM CDT | Severe Thunderstorm Warning | DDC | Edwards, Pawnee, Rush, Stafford | 49 min |
| May 6, 11:13 PM CDT | Severe Thunderstorm Warning | DDC | Edwards, Pratt, Stafford | 47 min |
| May 6, 11:55 PM CDT | Severe Thunderstorm Warning | DDC | Pratt, Stafford | 16 min |
| May 7, 12:25 AM CDT | Areal Flood Warning | DDC | Edwards, Pawnee, Stafford | 12 hr |
| May 7, 4:12 AM CDT | Special Weather Statement | DDC | Kiowa, Pratt | 63 min |
| May 7, 10:27 AM CDT | Special Weather Statement | DDC | Comanche | 48 min |
| May 7, 11:13 AM CDT | Special Weather Statement | DDC | Comanche | 32 min |
| May 7, 11:43 AM CDT | Special Weather Statement | DDC | Comanche | 47 min |
| May 7, 12:22 PM CDT | Areal Flood Warning | DDC | Edwards, Pawnee, Stafford | 24 hr |
| May 7, 12:27 PM CDT | Special Weather Statement | DDC | Comanche | 33 min |
| May 7, 2:10 PM CDT | Special Weather Statement | DDC | Pratt | 35 min |
| May 7, 2:47 PM CDT | Special Weather Statement | DDC | Stevens | 28 min |
| May 7, 3:06 PM CDT | Flash Flood Warning | DDC | Pratt | 6 hr |
| May 7, 3:18 PM CDT | Special Weather Statement | DDC | Seward | 27 min |
| May 7, 4:34 PM CDT | Special Weather Statement | DDC | Comanche | 26 min |
| May 7, 5:03 PM CDT | Special Weather Statement | DDC | Clark | 27 min |
| May 7, 5:06 PM CDT | Special Weather Statement | DDC | Barber | 24 min |
| May 7, 5:41 PM CDT | Special Weather Statement | DDC | Ford | 34 min |
| May 7, 5:53 PM CDT | Special Weather Statement | DDC | Meade | 37 min |
| May 7, 5:59 PM CDT | Flash Flood Warning | DDC | Clark | 4 hr |
| May 7, 6:25 PM CDT | Special Weather Statement | DDC | Kiowa | 35 min |
Nearby
Severe Thunderstorm Warnings in Kansas, 2019Every severe thunderstorm warning in 2019
Sources
The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; local storm reports from the same archive; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.